Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Los Angeles, CA

December 12, 2009Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Dec 12, 2009, 4:11 PM PST for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2009, 4:11 PM PST (00:11 UTC)
Expired
Dec 12, 2009, 6:15 PM PST
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 3:26 PM PST, 45 minutes earlier.

Area forecast discussion, Dec 12, 3:26 PM PST, 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
326 PM PST SAT DEC 12 2009

.SYNOPSIS...PERIODS OF RAIN...HIGH ELEVATION SNOW...AND WINDY
CONDITIONS WILL INCREASE THROUGH TONIGHT...THEN TAPER OFF ON
SUNDAY. A WEAK HIGH PRESSURE SYSTEM WILL BUILD IN EARLY NEXT
WEEK...BRINGING DRY WEATHER AND WARMER TEMPERATURES THROUGH
FRIDAY.

&&

.SHORT TERM (TONIGHT-TUESDAY)...RAINFALL INTENSITIES AND WINDS
ARE INCREASING AHEAD OF THE FRONTAL BOUNDARY ALONG THE CENTRAL
COAST AS THE EARLIER UPDATE HAS DEVELOPED AS EXPECTED. GOOD
RAINFALL RATES ARE OCCURRING ALONG THE CENTRAL COAST WITH LOCAL
RAINFALL RATES AROUND THREE-QUARTERS OF AN INCH PER HOUR. A FEW
LIGHTNING STRIKES HAVE OCCURRED OVER THE CENTRAL COAST THIS
AFTERNOON. AS THE FRONT SHIFTS SOUTH THIS EVENING...MORE OF THE
SAME IS EXPECTED TO OCCUR. BEST MOISTURE PLUME IS POINTED AS
SOUTHERN CALIFORNIA WITH PRECIPITABLE WATER VALUES AROUND ONE
INCH STREAMING INTO THE AREA FROM THE SOUTHWEST. THE POLAR JET
WILL SAG SOUTH THROUGHOUT THE NIGHT WITH A LOW-LEVEL JET PUSHING
JUST AHEAD OF THE FRONT INTO SANTA BARBARA AND EASTERN SAN LUIS
OBISPO COUNTIES CURRENTLY. PRECIPITATION AMOUNTS ARE STILL ON-
TRACK AS PREVIOUSLY INDICATED WITH THE AREA...ON AVERAGE
RECEIVING 0.75 INCHES TO 1.50 INCHES IN COASTAL AND VALLEY AREAS
AND UP TO 1.50 TO 3.00 INCHES IN THE FOOTHILLS AND MOUNTAINS BELOW
THE SNOW LEVEL. SNOW LEVELS HAVE BEEN DROPPED SLIGHTLY TO ACCOUNT
FOR A MORE CONVECTIVE NATURE WITH THIS SYSTEM...ESPECIALLY FOR
SUNDAY MORNING AS THE COLD FRONT PUSHES SOUTH WITH THE JET
DYNAMICS. WITH THE LOW-LEVEL JET PUSHING SOUTH AS WELL...WIND
ADVISORIES HAVE ADDED TO THE VENTURA COUNTY AND PORTIONS OF LOS
ANGELES COUNTY TONIGHT.

RAIN AND LINGERING SHOWERS SHOULD TAPER OFF ON SUNDAY
MORNING...WITH MAINLY THE NORTHERN SLOPES SEEING PRECIPITATION
CONTINUING INTO SUNDAY AFTERNOON AND POSSIBLY INTO MONDAY MORNING.
BY MONDAY AFTERNOON...A NORTHWEST FLOW ALOFT AND RIDGING ALOFT
WILL BUILD OVER THE AREA...BRINGING DRIER AND WARMER CONDITIONS
THROUGH TUESDAY.

.LONG TERM...A SHORTWAVE RIDGE PATTERN WILL PUSH EAST OVER THE
AREA ON TUESDAY NIGHT ALLOWING A SOUTHWEST FLOW ALOFT TO DEVELOP.
THIS SHOULD NOT PERMIT A WARMING TREND TO CONTINUE. A WEAK TROUGH
ATTEMPTS TO DEVELOP ON WEDNESDAY...PUSHING POSSIBLY PRECIPITATION
SOUTH INTO AREAS NORTH OF POINT CONCEPTION. DRY CONDITIONS WILL
LIKELY CONTINUE FOR AREAS SOUTH OF THE POINT. A WEAK OFFSHORE
EVENT COULD DEVELOP BEHIND THE TROUGH.

GOING INTO NEXT WEEKEND...BOTH THE GFS AND ECMWF ARE STARTING TO
DEVELOP ANOTHER TROUGH WITH SOUTHERLY FLOW FOR NEXT WEEKEND OR
EARLY THE FOLLOWING WEEK. THIS TROUGH WAS DOWNPLAYED FOR NOW...BUT
THIS WILL HAVE TO BE MONITORED BY FUTURE SHIFTS.

&&

.AVIATION...12/1915Z.
A VERY MOIST ATMOSPHERE ALONG WITH INCREASING PRECIPITATION WITHIN
THE NEXT 24 HOURS LENDS TO GOOD CONFIDENCE IN A FORECAST OF MVFR TO
IFR CONDITIONS ACROSS THE FORECAST AREA...EVEN IN THE ANTELOPE
VALLEY AT TIMES.

KLAX AND KBUR...THE AIRFIELDS WILL LIKELY EXPERIENCE MVFR TO IFR
CONDITIONS IN CEILINGS AND VISIBILITY WITH OCCASIONAL LOW CEILINGS
AND PRECIPITATION. CONDITIONS WILL BEGIN TO IMPROVE EARLY SUNDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXHWWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

SYNOPSIS...B/HALL
PUBLIC...HALL
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 12, 1:40 PM PST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
140 PM PST SAT DEC 12 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-131400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
140 PM PST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL WINTER STORM WILL AFFECT THE AREA TODAY THROUGH SUNDAY
MORNING...BRINGING HEAVY RAIN...HIGH ELEVATION SNOW AND GUSTY WINDS.
WITH A DECENT SUBTROPICAL MOISTURE TAP...THIS STORM IS EXPECTED TO
PRODUCE SIGNIFICANT RAINFALL ACROSS THE AREA WITH UP TO 3 INCHES
OF RAINFALL IN SOME FOOTHILL AND MOUNTAIN LOCATIONS THROUGH EARLY
SUNDAY MORNING. THIS AMOUNT OF RAINFALL...COMBINED WITH THE
POTENTIAL FOR RAINFALL RATES IN EXCESS OF ONE HALF INCH PER
HOUR...WILL RESULT IN THE POTENTIAL FOR MUD AND DEBRIS FLOWS IN AND
AROUND THE RECENT BURN AREAS. SNOW LEVELS WILL REMAIN RATHER HIGH
THROUGH TONIGHT...ABOVE 6000 FEET...BEFORE LOWERING ON SUNDAY
MORNING. THE RESORT AREAS WILL LIKELY SEE SOME SIGNIFICANT SNOWFALL.
AS THE STORM FRONT MOVES THROUGH...IT WILL BRING STRONG AND GUSTY
SOUTHERLY WINDS TO THE AREA...WITH WIND GUSTS TO BETWEEN 50 AND
60 MPH POSSIBLE IN SOME AREAS THROUGH THIS EVENING.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

ON SUNDAY MORNING...THE STORM WILL MOVE EAST OF THE AREA. HOWEVER
SHOWER ACTIVITY WILL LIKELY CONTINUE THROUGH THE DAY ON SUNDAY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 4:14 PM PSTAreal Flood AdvisoryLOXLos Angeles3 hr
Dec 12, 4:31 PM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Dec 12, 6:12 PM PSTFlash Flood WarningLOXLos Angeles3 hr
Dec 12, 7:03 PM PSTAreal Flood AdvisoryLOXLos Angeles4 hr
Dec 12, 9:33 PM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara, Ventura3 hr
Dec 12, 10:47 PM PSTAreal Flood AdvisoryLOXLos Angeles6 hr
Dec 12, 11:53 PM PSTSpecial Marine WarningLOX37 min
Dec 13, 12:19 AM PSTSpecial Weather StatementLOXSan Luis Obispo41 min
Dec 13, 12:25 AM PSTSpecial Marine WarningLOX20 min
Dec 13, 12:45 AM PSTSevere Thunderstorm WarningLOXSan Luis Obispo, Santa Barbara60 min
Dec 13, 12:55 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Dec 13, 1:55 AM PSTSpecial Weather StatementLOXSanta Barbara50 min
Dec 13, 4:33 AM PSTAreal Flood AdvisoryLOXLos Angeles117 min
Dec 13, 8:38 AM PSTSmall Craft Advisory for Hazardous SeasLOX18 hr

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.